Alert archive / Alabama / Red Flag Warnings in 2008
Red Flag Warning 2, NWS Huntsville, AL
NWS Huntsville, AL issued this red flag warning at Jan 20, 2008, 4:00 AM CST for 11 counties in Alabama. It took effect at Jan 20, 2008, 11:00 AM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 20, 2008, 4:00 AM CST (10:00 UTC)
- In effect from
- Jan 20, 2008, 11:00 AM CST
- Expired
- Jan 20, 2008, 5:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Huntsville, AL
Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 85 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 10.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1150 m above ground
- 0-6 km bulk shear
- 112 kt
- 0-1 km storm-relative helicity
- -332 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KHUN 201000 RFWHUN RED FLAG WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 400 AM CST SUN JAN 20 2008 .A VERY DRY AIR MASS MOVING INTO NORTHERN ALABAMA WILL ALLOW RELATIVE HUMIDITY VALUES TO FALL CONSIDERABLY DURING THE LATE MORNING AND AFTERNOON HOURS. ALZ001>010-016-201800- /O.NEW.KHUN.FW.W.0002.080120T1700Z-080120T2300Z/ LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN- 400 AM CST SUN JAN 20 2008 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 5 PM CST THIS AFTERNOON. STRONG ARCTIC HIGH PRESSURE BUILDING INTO THE SOUTHEAST REGION FROM THE NORTHWEST WILL USHER IN SOME VERY DRY AIR TO THE CENTRAL TENNESSEE VALLEY. RELATIVE HUMIDITY VALUES ARE EXPECTED TO FALL BELOW 25 PERCENT LATER THIS MORNING AND REMAIN BELOW 25 PERCENT THROUGH THE AFTERNOON HOURS. LOW RELATIVE HUMIDITY VALUES COUPLED WITH RELATIVELY DRY CONDITIONS WILL LEAD TO AN ELEVATED THREAT FOR WILDFIRES LATER TODAY. RELATIVE HUMIDITY VALUES WILL BEGIN TO CLIMB ABOVE THE CRITICAL 25 PERCENT RANGE THIS EVENING. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. RELATIVE HUMIDITIES AT OR BELOW 25 PERCENT...AND DRY CONDITIONS...WILL CREATE DANGEROUS FIRE WEATHER CONDITIONS. $$
2 follow-up statements
000 WWUS84 KHUN 202027 RFWHUN RED FLAG WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 227 PM CST SUN JAN 20 2008 .A VERY DRY AIR MASS MOVING INTO NORTHERN ALABAMA WILL ALLOW RELATIVE HUMIDITY VALUES TO FALL CONSIDERABLY DURING THE LATE MORNING AND AFTERNOON HOURS. ALZ001>010-016-210430- /O.NEW.KHUN.FW.A.0002.080121T1800Z-080121T2300Z/ /O.CON.KHUN.FW.W.0002.000000T0000Z-080120T2300Z/ LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN- 227 PM CST SUN JAN 20 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON... ...FIRE WEATHER WATCH IN EFFECT MONDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A FIRE WEATHER WATCH...WHICH IS IN EFFECT MONDAY AFTERNOON. A RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. STRONG ARCTIC HIGH PRESSURE BUILDING INTO THE SOUTHEAST REGION FROM THE NORTHWEST WILL USHER IN SOME VERY DRY AIR TO THE CENTRAL TENNESSEE VALLEY. RELATIVE HUMIDITY VALUES WILL REMAIN BELOW 25 PERCENT THIS AFTERNOON ACROSS MOST OF THE AREA. LOW RELATIVE HUMIDITY VALUES COUPLED WITH RELATIVELY DRY CONDITIONS WILL LEAD TO AN ELEVATED THREAT FOR WILDFIRES TODAY. RELATIVE HUMIDITY VALUES WILL BEGIN TO CLIMB ABOVE THE CRITICAL 25 PERCENT RANGE THIS EVENING. HIGH PRESSURE WILL BUILD TO THE EAST TOMORROW...BUT RELATIVE HUMIDITY VALUES WILL LIKELY FALL BELOW THE CRITICAL 25 PERCENT THRESHOLD AGAIN TOMORROW AFTERNOON. IN ADDITION...HIGHER WIND SPEEDS TOMORROW AFTERNOON WILL ONLY EXACERBATE THE FIRE DANGER SITUATION. THUS...A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THE AFTERNOON HOURS TOMORROW. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. RELATIVE HUMIDITIES AT OR BELOW 25 PERCENT...AND DRY CONDITIONS...WILL CREATE DANGEROUS FIRE WEATHER CONDITIONS. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. $$ KDW
000 WWUS84 KHUN 202258 RFWHUN RED FLAG WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 458 PM CST SUN JAN 20 2008 ALZ001>010-016-210700- /O.EXP.KHUN.FW.W.0002.000000T0000Z-080120T2300Z/ /O.CON.KHUN.FW.A.0002.080121T1800Z-080121T2300Z/ LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN- 458 PM CST SUN JAN 20 2008 ...FIRE WEATHER WATCH REMAINS IN EFFECT MONDAY AFTERNOON... ...RED FLAG WARNING WILL EXPIRE AT 5 PM CST THIS AFTERNOON... RELATIVE HUMIDITY WILL GRADUALLY RECOVER AS TEMPERATURES FALL THROUGH THIS EVENING. THEREFORE...THE RED FLAG WARNING THAT WAS IN EFFECT TODAY WILL BE ALLOWED TO EXPIRE. THE COMBINATION OF PERSISTENT LOW HUMIDITY...INCREASING SURFACE WINDS AND DRY VEGETATION...WILL MAINTAIN A HIGH FIRE DANGER MONDAY. THEREFORE...A FIRE WEATHER WATCH IS IN EFFECT FOR MONDAY AFTERNOON. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. CONTINUE TO MONITOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. $$ DJN
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this red flag warning went out at Jan 20, 3:15 AM CST, 45 minutes earlier.
Area forecast discussion, Jan 20, 3:15 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
315 AM CST SUN JAN 20 2008
.SHORT TERM...THROUGH MONDAY...
ARCTIC HIGH CENTERED OVER THE MID-MS VALLEY CONTINUES TO BUILD INTO
THE CENTRAL TENN VALLEY THIS MORNING. TEMPS HAVE FALLEN INTO THE
TEENS ACROSS MOST OF THE REGION...ALBERTVILLE AND FORT PAYNE
ASIDE...WHILE A RELAXING PRESSURE GRADIENT HAS KEPT WINDS IN THE
5-10KT RANGE. RESULTANT WIND CHILLS HAVE DROPPED BELOW 5F IN A FEW
LOCATIONS BUT SO FAR THESE AREAS ARE LIMITED.
EFFECTS OF THIS ARCTIC HIGH WILL BE THE DOMINANT CONCERN FOR THE
NEXT 36 HRS OR SO. AGREE WITH THE COLDER TREND THROUGHOUT THE PD
THAT 00Z MOS IS INDICATING. TEMPS YESTERDAY UPSTREAM WERE STUCK IN
THE 20S...AND WHILE THIS WAS OVER THE NORMALLY-COLDER MIDWEST...
FEEL IT SUPPORTS THE TREND ENOUGH TO LOWER TEMPS ALONG THE LINES OF
A GFS/ETA MOS BLEND. WINDS ARE PROGGED TO WILL SLACKEN AND SHIFT TO
E/SE FOR TONIGHT...THOUGH DECOUPLING IS EXPECTED IN MOST CASES
ALLOWING FOR IDEAL RADIATIONAL COOLING. PLAN TO TREND COLDER THAN
THE GFS THOUGH NOT AS COLD AS THE FRIGID ETA. WEDGING WILL BUILD E
OF THE APPALACHIANS MONDAY WHILE WEAK TROUGHING OVER THE CNTL PLAINS
PROMPTS A SHIFT TO S/SWLY FLOW JUST OFF THE SFC. THE E/SELY WINDS AT
THE SFC AND ABSENCE OF ROBUST LOW-LVL WAA PROMPTS ANOTHER COMPROMISE
FOR MAX TEMPS...GENERALLY MID/UPR 40S.
THINGS TURN INTERESTING AGAIN FOR MONDAY NIGHT AS THE PLAINS SYSTEM
SWINGS INTO THE LOWER GRT LKS. MOISTURE TRANSPORT WILL MAXIMIZE BTWN
09-12Z IN RESPONSE TO A 30-40KT LOW-LVL JET...AND MODEL QPF REFLECTS
THIS IN A SWATH OF SLIGHTLY HIGHER QPF ACROSS NRN MS/WRN TN...JUST
GRAZING NW AL. A PROBLEM HERE IS THAT SFC TEMPS MAY NOT BE THAT FAR
ABOVE 32F...AND 00Z NAM AND GFS BUFR PROFILES DIVERGE ON HOW MUCH
WARMING CAN BE EXPECTED NEAR THE SFC. DRIER NAM SHOWS A SUBSTANTIAL
WET BULB WARM NOSE ABOVE 950MB...BUT A COLD LAYER BELOW 0 FOR THE
LOWEST 1500FT OR SO. THE WETTER/WARMER GFS SHOWS AN ENTIRELY RAIN
SOUNDING. CONSIDERING THE MAGNITUDE OF THE WAA EXPECTED TO OCCUR BY
EARLY TUES AM...WILL TREND WITH THE GFS. IT WILL BE A CLOSE ONE
WORTH KEEPING AN EYE ON...ESPECIALLY IF THERE ARE ANY SUBTLE WEDGE
EFFECTS THAT THE NAM MIGHT HANDLE BETTER. TEMPS WILL WARM
SUBSTANTIALLY AHEAD OF THE FRONT ON TUESDAY. BASED ON MOISTURE/
THETA-E ADVECTION...THIS WEAK SYSTEM LOOKS TO PROVIDE A PRETTY GOOD
CHANCE OF RAIN... BUT NOT MUCH IN TERMS OF AMOUNTS.
.LONG TERM...WEDNESDAY THROUGH SATURDAY...
RELATIVELY GOOD PATTERN AGREEMENT CONTINUES THRU THE EXTENDED WITH A
LACK OF MAJOR DISCREPANCIES. MDL CONSENSUS IS NOW COLDER/DRIER
BEHIND THE FRONT ON TUESDAY...WHICH KEEPS MOISTURE MORE SUPPRESSED
TOWARDS THE GULF COAST...AND UNAVAILABLE FOR THE LONGER-WAVE TROUGH
EXPECTED LATE WED/EARLY THU. THUS IT APPEARS MORE LIKE A DEEP
CLIPPER WITH MINIMAL PCPN EXPECTED. THE DRIER WX WILL BREAK THIS
WKND AS A MORE ROBUST SYSTEM EJECTS FROM THE W COAST...PLACING THE
SERN CONUS IN PREDOMINANTLY SW FLOW WITH EMBEDDED SHORTWAVES.
WENT MUCH DRIER THROUGH MOST OF THE EXTENDED RANGE...EXCEPT FOR THE
SYSTEM NEXT WKND WHERE MID-CHC POPS CONTINUE TO BE WARRANTED.
TEMPERATURES THRU THE PERIOD WILL CONTINUE TO RUN AT/SLIGHTLY BELOW
NORMAL...ESPECIALLY BEHIND THE CLIPPER-TYPE FRONT THU...BUT A
WARMING TREND IS EXPECTED FRI/SAT UNDER SWLY FLOW.
&&
.FIRE WEATHER...
MODEL OUTPUT INDICATES A DECENT PROBABILITY OF SUB-ZERO DEWPOINTS
ACROSS NRN AL THIS AFTN. WHILE COLD/DRY ADVECTION SO FAR THIS
MORNING HAS NOT BEEN QUITE AS ROBUST AS FIRST THOUGHT...AIR ALOFT
SHOULD BE SO DRY THAT WE SHOULD HAVE NO DIFFICULTY MIXING OUT AND
REALIZING THE SUB-ZERO DEWPTS. EVEN WITH LOWER AIR TEMPERATURES...
IT APPEARS THAT RH VALUES WILL DROP WELL BELOW 25 PCT FOR MOST OF
THIS AFTN...MEETING AND EXCEEDING ALABAMA COOL SEASON RED FLAG
CRITERIA.
RED FLAG CONDITIONS ARE PSBL AGAIN TMRW...THOUGH SFC MOISTURE MAY
HAVE RECOVERED ENOUGH TO PREVENT MEETING THE RH CRITERIA FOR 4 HRS.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 33 17 46 33 / 0 0 10 30
SHOALS 34 16 47 34 / 0 0 10 30
CULLMAN 32 17 45 34 / 0 0 10 30
FAYETTEVILLE 30 14 44 33 / 0 0 10 30
ALBERTVILLE 34 19 46 33 / 0 0 10 20
FORT PAYNE 33 16 46 32 / 0 0 10 20
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...RED FLAG WARNING FROM 11 AM SUNDAY TO 5 PM SUNDAY FOR THE
FOLLOWING ZONES: COLBERT...CULLMAN...DE KALB...FRANKLIN
AL...JACKSON...LAUDERDALE...LAWRENCE...LIMESTONE...
MADISON...MARSHALL...AND MORGAN.
TN...NONE.
&&
BCCHazardous weather outlook, Jan 19, 9:09 PM CST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 909 PM CST SAT JAN 19 2008 ALZ001>010-016-TNZ076-096-097-201100- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 909 PM CST SAT JAN 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...OVERNIGHT... WIND CHILL READINGS IN THE SINGLE DIGITS ARE LIKELY AS AN ARCTIC AIR MASS SETTLES ACROSS THE AREA AND COMBINES WITH NORTH WINDS AROUND 10 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SUNDAY AND MONDAY...WITH AFTERNOON RELATIVE HUMIDITY VALUES AROUND 20 PERCENT AND WIND SPEEDS 5 TO 10 MPH...OUTDOOR BURNING IS DISCOURAGED DURING THIS PERIOD OF DRY WEATHER. OTHERWISE...AN UNSETTLED WEATHER PATTERN WILL TAKE SHAPE ACROSS THE DEEP SOUTH FOR MUCH OF NEXT WEEK. WITH NIGHTTIME TEMPERATURES AROUND FREEZING ON SEVERAL NIGHTS DURING THE WEEK...AND THE POTENTIAL FOR PRECIPITATION...SOME WINTRY WEATHER CANNOT BE RULED OUT EACH NIGHT STARTING MONDAY NIGHT. HOWEVER...IT IS MUCH TOO SOON TO BE SPECIFIC ON THE THREATS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. JE/SS
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 20, 2:27 PM CST | Fire Weather Watch | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 14 hr |
Nearby
Red Flag Warnings in Alabama, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.